Question of the Week # 318

318)  A 55 year old woman underwent a debulking surgery with total abdominal hysterectomy, Salpingo-oophorectomy, omentectomy and appendicectomy for a recently diagnosed Stage IIIC  Epithelial Ovarian Cancer. Her intra-operative course was complicated by severe blood loss and she received about 15 units of Packed Red Blood Cells. She is currently in the intensive care unit. Six hours after surgery, her blood pressure drops to 80/50 mm Hg. On examination, she is afebrile. She is drowsy but can be awakened. She denies any chest pain or shortness of breath. She has muscle tremors. Chest is clear to auscultation. Abdominal sutures are intact with no clinical evidence of Hematoma. An electrocardiogram is shown below:

Which of the following is the most likely explanation of the patient’s acute findings?

A) Hyperkalemia

B) Acute Myocardial Infarction

C) Circulatory Overload

D) Transfusion Associated Acute Lung injury

E) Citrate Toxicity

5 Responses

  1. E) Citrate Toxicity
    In massive blood transfusions citrate used as an anticoagulant in PRBC can chelate calcium resulting in hypocalcemia.EKG hows QT prolongation.

  2. citrate toxicity , EKG shows prlonged QT intervals

    eeeeeeeeeeeeeee

  3. a

  4. eee

  5. E

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: